Vol. 3, No. 2, 2010

Download this article
Download this article For screen
For printing
Recent Issues

Volume 17
Issue 3, 363–541
Issue 2, 183–362
Issue 1, 1–182

Volume 16, 5 issues

Volume 15, 5 issues

Volume 14, 5 issues

Volume 13, 5 issues

Volume 12, 8 issues

Volume 11, 5 issues

Volume 10, 5 issues

Volume 9, 5 issues

Volume 8, 5 issues

Volume 7, 6 issues

Volume 6, 4 issues

Volume 5, 4 issues

Volume 4, 4 issues

Volume 3, 4 issues

Volume 2, 5 issues

Volume 1, 2 issues

The Journal
About the journal
Ethics and policies
Peer-review process
Submission guidelines
Submission form
Editorial board
Editors' interests
ISSN (electronic): 1944-4184
ISSN (print): 1944-4176
Author index
To appear
Other MSP journals
An unresolved analogue of the Littlewood Conjecture

Clarice Ferolito

Vol. 3 (2010), No. 2, 191–196

This article begins with an introduction to a conjecture made around 1930 in the area of Diophantine approximation: the Littlewood Conjecture. The conjecture asks whether any two real numbers can be simultaneously well approximated by rational numbers with the same denominator. The introduction also focuses briefly on an analogue of this conjecture, regarding power series and polynomials with coefficients in an infinite field. Harold Davenport and Donald Lewis disproved this analogue of the Littlewood Conjecture in 1963. Following the introduction we focus on a claim relating to another analogue of this conjecture. In 1970, John Armitage believed that he had disproved an analogue of the Littlewood Conjecture, regarding power series and polynomials with coefficients in a finite field. The remainder of this article shows that Armitage’s claim was false.

Littlewood Conjecture, John Vernon Armitage
Mathematical Subject Classification 2000
Primary: 11K60
Received: 2 September 2009
Revised: 5 April 2010
Accepted: 2 June 2010
Published: 11 August 2010

Communicated by Nigel Boston
Clarice Ferolito
College of the Holy Cross
355 California Street
Newton, MA 02548
United States